I was diagnosed with major depression and panic disorder 3 years ago and after few miserable days on paxil (severe panic, suicidal, etc..) I was put on effexor xr 75 mg daily. Had to go up 35 mg more after few months due to reoccurance of symptoms. I was stable until some streful events took place 5 months ago and I was up to 150 mg daily. All went well until I started to have these vicious cycles of extreme lows and some ups then extreme lows again. Long story short my doc who couldn't care less about my symptoms gave me a list of meds and asked me to choose (???) then perscribed 20 mg Celexa to add to 225mg daily effexor. I am terrified to put so many drugs into my system! I'm still shaken by my horrible experience with Paxil and seems like the extended release option of an SNRI worked best for me. I'm reluctant to take Celexa especialy considering that my doc wasn't even going down to the root of my symptoms. Had anyone ever tried those two together? I know we're all reacting different to meds but I need some sort of reassurance. I don't want to make my state worse!
**Also, I do talk therapy. But I feel my anxiety and depression taking over and I am not willing to let this happen.
Is this a psychiatrist or a regular doc? It would seem odd to take two drugs that inhibit the breakdown of serotonin at the same time. There are people who take ssris with tricyclics, so it is done, but tricyclics work differently, whereas the effect on serotonin of both snris and ssris is similar if not the same. Doesn't sound to me like the appropriate augmentation. I'd get a second opinion. It's also not my experience to start on a high dosage right away. 20mg isn't the highest dosage of Celexa, but it's not the lowest, either. It's a full dosage.
The combination is a recipe for disaster and a reckless decision in my view. Effexor is primarily a serotonergic reuptake inhibitor, as is Celexa. The mechanism of action on serotonin for both is exactly the same. The risk of combining two highly serotonergic drugs is serotonin syndrome. And at these dosages, developing serotonin syndrome is indeed a very real risk.
If Effexor works well for your depression (but leaves you a bit "manic" at times), a mood stabilizer such as Depakote (or even Neurontin) may be a more logical adjunct. Celexa (aside from the above mentioned risk) will likely make your symptoms far worse.
Thanks for the advice guys. My doc is a psychiastrist. The effexor was so good for me but I'm not sure why all my symptoms came back. I can have my "highs" but they are far from being manic episodes, I'm just happy as can be, no reckless behavior and all.
Right now I just feel panic combined with depression and I'm scared it would never go away, especially with my studies about to start. I'm taking some xanex but again, it just makes me want to sleep all the time. I started taking omega3 and trying to eat but I feel that I'm loosing myself with each day. :(
Could be the Effexor has tapped out. They do stop working sometimes. Or it could be the stimulating effect of Effexor on norepinephrine has caught up with you. Who knows? Drugs are weird. But the adding of Celexa to it still sends a caution flag in my mind. Good luck, and if you don't trust your psychiatrist, get another.
So I'm trying to switch docs which takes a whole bunch of time to (I'm on the charity insurance so things move slowly there). Decided to remain on my current dosages and not take the celexa. I tried to do the research and it seems like I really have to try different combinations and it scares the shakes out of me to experiment with meds like that! :) I had two breakdown in the past weeks to the point when I was packing a bag to the emergency room, saying 'the hell with everything'. I'm scared because I can't quit life just like that and my family lives overseas. I'm trying everything from self help books to flooding techniques but it kills me that I can't take joy from anything anymore. Arghhh. I guess you don't know what you have till it's gone, and I miss my peace of mind.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.